Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 77, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 21, 2002, 6:42 PM CDT for Rock County, Wisconsin. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 21, 2002, 6:42 PM CDT (23:42 UTC)
- Expired
- Aug 21, 2002, 7:30 PM CDT
- In force
- 48 min
- Issued by
- NWS Milwaukee, WI
- Area
- Counties, with a storm outline in the text
County Rock County, WI
The radar
The Milwaukee radar (KMKX), 49 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 21, 7:05 PM CDT | Thunderstorm Wind 56 E | Edgerton, WI | |
| Aug 21, 7:20 PM CDT | Thunderstorm Wind 52 E | Clinton, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 21, 2:25 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 11.7 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1748 J/kg
- Mixed-layer CIN
- -90 J/kg
- Mixed-layer LCL
- 760 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 173 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.6
The text
As transmitted, in the capitals the NWS used until 2016.
254
WUUS53 KMKX 212342
SVRMKE
WIC105-220030-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
642 PM CDT WED AUG 21 2002
THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
ROCK COUNTY IN SOUTH CENTRAL WISCONSIN
* UNTIL 730 PM CDT
* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 9 MILES WEST OF ORFORDVILLE...OR ABOUT NEAR
BRODHEAD...MOVING EAST AT 50 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
FOOTVILLE AT 650 PM CDT.
BELOIT AT 655 PM CDT.
JANESVILLE AT 700 PM CDT.
CLINTON AT 705 PM CDT.
DAMAGING WINDS UP TO 80 MILES AN HOUR ARE EXPECTED FROM THIS STORM
SEEK SHELTER IN A STURDY STRUCTURE IMMEDIATELY
LAT...LON 4284 8903 4284 8935 4250 8937 4252 8879
4284 8878
HENTZWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 1:30 PM CDT, 5 hours 12 minutes earlier.
Area forecast discussion, Aug 21, 1:30 PM CDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 130 PM CDT WED AUG 21 2002 SURFACE WARMFRONT EXTENDED NEAR OUR FAR N COUNTIES FROM JUST N OF THE DELLS TO NORTH OF MANITOWOC. WARMFRONT IS BECOMING BETTER DEFINED DUE TO EXTENSIVE CLOUD COVER AND RAIN COOLED AIR TO THE NORTH. DEWPOINTS HAVE QUICKLY RISEN TO THE LOWER 70S ACROSS SE AND SC WI. CAPES ARE STILL LOW TO MODERATE OVER S WI...BUT ARE AROUND 3000 J/KG JUST TO THE NORTH. MEANWHILE CONVERGENCE FROM 850 MB LOW LEVEL JET ALONG WITH WEAK SHORTWAVE SEEN FROM SE MN TO FAR NE IA SETTING OFF SOME THUNDERSTORMS ACROSS NW PORTIONS OF OUR AREA. THE CONVERGENCE SHOULD SHIFT NE INTO NE WI BY LATE AFTERNOON. THEREFORE KEY IS TRIGGER TO SET OFF MORE STORMS ACROSS SC/SE WI LATE AFTERNOON AND EVENING. BEST UPPER DIVERGENCE FROM RIGHT ENTRANCE REGION OF UPPER JET TO BE ACROSS THE UPPER GREAT LAKES REGION...ALTHOUGH SOME WEAKER UPPER DIVERGENCE PRESENT OVER SC AND SE WI. APPROACHING COLD FRONT WILL BE A TRIGGER...BUT BY THE TIME IT REACHES SC/SE WI...THE LOW LEVEL FLOW AT 850 MB BECOMES MORE WSW...REDUCING THE SHEAR. THUS THERE IS A WINDOW OF OPPORTUNITY FOR SEVERE THUNDERSTORMS...WITH EHI VALUES AROUND 2 TO 3...SO ISOLATED TORNADOES ARE SOMETHING TO CONSIDER...ESPECIALLY WITH LOW LCL. THE FRONT IS LAGGING THIS WINDOW...BUT APPROACHING WEAK SHORTWAVE MAY BE JUST ENOUGH TO SET OFF THUNDERSTORMS DURING THE WINDOW. THEREFORE SEVERE THREAT WILL CONTINUE THROUGH THE EARLY EVENING. THEN MAIN THREAT WILL BE HEAVY RAINS WITH PRECIPITABLE WATER VALUES AROUND 2.25 INCHES. WHEN COLD FRONT APPROACHES UNIDIRECTIONAL WINDS MAY CAUSE TRAINING. THEREFORE WILL MENTION SOME HEAVY RAINS...BUT 1 HOUR FLASH FLOOD GUIDANCE 2 TO 3 INCHES...WITH 6 HOUR IN THE 3 TO 4 INCH RANGE...SO NO FLASH FLOOD WATCH WILL BE ISSUED. IN THE FAR TERM...PREFER THE ETA SOLUTION OF STALLING THE WEAK COLD FRONT SOUTH OF THE ILLINOIS BORDER...BUT THEN AVN DOES BETTER JOB WITH SHORTWAVE FOR FRIDAY...AND WILL LEAN TOWARDS MORE SHOWERS. STILL TOO EARLY TO IDENTIFY SHARS TYPE HEAVY RAIN EVENT...BUT MID LEVEL SHORTWAVE SHOULD BE WATCHED. .MKX...NONE. HENTZ
In the hours before
Local storm report, Aug 21, 5:31 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
531 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0525 PM REWEY WI WIND DAMAGE
08/21/02 IOWA REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SHERIFFS DEPUTY
REPORTED A ROOF WAS
BLOWN OFF A BUILDING
AND SEVERAL TREES AND
POWER POLES DOWN.Local storm report, Aug 21, 5:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
536 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM 20 WNW PLAIN WI WIND DAMAGE
08/21/02 SAUK REPORTED BY LAW
ENFORCEMENT OFFICIAL.
SHERIFFS DEPUTY
REPORTED SEVERAL TREES
DOWN IN BEAR VALLEY.Local storm report, Aug 21, 5:53 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
553 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0523 PM MINERAL PT WI 56 MPH TSTM GUST
08/21/02 IOWA MEASURED WIND SPEED.
REPORTED BY AUTOMATED
SENSOR AT THE MINERAL
POINT AIRPORT.Local storm report, Aug 21, 5:55 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
555 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0524 PM PLAIN WI WIND DAMAGE
08/21/02 SAUK REPORTED BY HAM RADIO
OPERATOR. 4-6 INCH TREE
LIMBS BLOWN DOWN.Local storm report, Aug 21, 6:24 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
624 PM CDT WED AUG 21 2002
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM 8 NW PORTAGE WI 60 MPH TSTM GUST
08/21/02 COLUMBIA REPORTED BY LAW
ENFORCEMENT OFFICIAL.The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 5:10 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 65 min |
| Aug 21, 5:16 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 29 min |
| Aug 21, 5:18 PM CDT | Tornado Warning | MKX | Fond du Lac, Green Lake | 57 min |
| Aug 21, 5:25 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Sauk | 50 min |
| Aug 21, 5:54 PM CDT | Severe Thunderstorm Warning | MKX | Columbia, Dane, Marquette | 51 min |
| Aug 21, 6:17 PM CDT | Severe Thunderstorm Warning | MKX | Fond du Lac, Green Lake | 43 min |
| Aug 21, 6:24 PM CDT | Severe Thunderstorm Warning | MKX | Green | 51 min |
| Aug 21, 6:25 PM CDT | Flash Flood Warning | MKX | Fond du Lac | 4 hr |
| Aug 21, 6:57 PM CDT | Special Marine Warning | MKX | 93 min | |
| Aug 21, 6:57 PM CDT | Special Marine Warning | MKX | 93 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.